6 May 2009
by Louise Durack
In an update on adverse events reported up to last month from 7.7 million doses, the TGA lists the most common adverse effects as injection site reactions, headache, and nausea.
Psychogenic events such as dizziness and panic attacks accounted for one in five of the 1304 reported adverse events.
The TGA says an independent panel has investigated a small number of cases of neurological symptoms, similar to those seen in patients with a demyelinating disorder like multiple sclerosis, and concluded “the incidence … amongst recipients of Gardasil is not demonstrably higher than would be expected to occur by chance.”
It also played down the incidence of suspected anaphylaxis following HPV vaccination, stating that the “rare occurrence of allergic reactions with Gardasil does not change any vaccine recommendations”.
GPs have also been told that young women aged 13 to 26 have until 30 June to get the vaccine free of charge.
“Now is a good time for GPs to start issuing reminders to their young female patients, perhaps by using the recall functionality of their medical software,” suggests Dr Greg Rowles, a rural GP from Victoria. “They have to have started the three dose program by the end of June in order to get the complete vaccination for free. This needs to be complete by the end of December.”
Any patients presenting for the vaccination after this date can be asked to pay $150 per dose, as the government withdraws its funding for the drug.